Multiple symmetric positive solutions of a class of boundary value problems for higher order ordinary differential equations. (English) Zbl 1046.34037

The authors consider the boundary value problem (*) \(x^{(2m)}(t)+(-1)^{m+1}f(x(t))=0\), for \(0<t<1,\) \(x^{(2i)}(0)=x^{(2i)}(1),\) \(i=0,1,2,\dots ,m-1,\) where \(f:\mathbb{R}\rightarrow [ 0,\infty) \) is continuous. Let \(G_{m}(t,s)\) be Green’s function for problem (*). Using Krasnosel’skij fixed-point theorem, they show that if there are constants \(0<a_{1}<a_{2}<\cdots <a_{2k}\) and \(r_{1},r_{3},\dots ,r_{2k-1}\in (0,1/2)\) such that (1) \(f(z)<a_{i}/\int_{0}^{1}G_{m}(1/2,s)\,ds\) for \(z\in [ 0,a_{i}] ,\) \(i=2,4,\dots ,2k,\) and (2) \(f(z)>a_{i}/\int_{r_{i}}^{1-r_{i}}G_{m}(1/2,s)\,ds\) for \(z\in [ a_{i}A_{m}(r_{i}),a_{i}]\), \(i=1,3,\dots ,2k-1\), where \(A_{m}(r)\) are some functions, then the boundary value problem (*) has at least \(2k-1\) symmetric positive solutions. Another similar result provides an even number of symmetric positive solutions. As a conclusion, the relationships between the results in this article and some recent related work by J. Henderson and H. B. Thompson [Proc. Am. Math. Soc. 128, No. 8, 2373–2379 (2000; Zbl 0949.34016)] are given.


34B15 Nonlinear boundary value problems for ordinary differential equations
34B18 Positive solutions to nonlinear boundary value problems for ordinary differential equations


Zbl 0949.34016
Full Text: DOI


[1] Nguyen Thanh Long, E. L. Ortiz, and A. Pham Ngoc Dinh, On the existence of a solution of a boundary value problem for a non-linear Bessel equation on an unbounded interval, Proc. Roy. Irish Acad. Sect. A 95 (1995), no. 2, 237 – 247. · Zbl 0853.34022
[2] Ravi P. Agarwal, Donal O’Regan, and Patricia J. Y. Wong, Positive solutions of differential, difference and integral equations, Kluwer Academic Publishers, Dordrecht, 1999. · Zbl 1157.34301
[3] Ravi P. Agarwal and Fu-Hsiang Wong, Existence of positive solutions for higher order boundary value problems, Nonlinear Stud. 5 (1998), no. 1, 15 – 24. · Zbl 0928.34016
[4] Richard I. Avery, John M. Davis, and Johnny Henderson, Three symmetric positive solutions for Lidstone problems by a generalization of the Leggett-Williams theorem, Electron. J. Differential Equations (2000), No. 40, 15. · Zbl 0958.34020
[5] J. Baxley and L. J. Haywood, Nonlinear boundary value problems with multiple solutions, Nonlinear Anal. 47 (2001), 1187-1198. · Zbl 1042.34517
[6] J. Baxley and L. J. Haywood, Multiple positive solutions of nonlinear boundary value problems, Dynam. Contin. Discrete Impuls. Systems, to appear.
[7] Paul W. Eloe, Nonlinear eigenvalue problems for higher order Lidstone boundary value problems, Electron. J. Qual. Theory Differ. Equ. (2000), No. 2, 8. · Zbl 0948.34013
[8] Paul W. Eloe and Johnny Henderson, Positive solutions for higher order ordinary differential equations, Electron. J. Differential Equations (1995), No. 03, approx. 8 pp., issn=1072-6691, review=\MR{1316529},. · Zbl 0814.34017
[9] L. H. Erbe, Shou Chuan Hu, and Haiyan Wang, Multiple positive solutions of some boundary value problems, J. Math. Anal. Appl. 184 (1994), no. 3, 640 – 648. · Zbl 0805.34021 · doi:10.1006/jmaa.1994.1227
[10] Johnny Henderson and H. B. Thompson, Multiple symmetric positive solutions for a second order boundary value problem, Proc. Amer. Math. Soc. 128 (2000), no. 8, 2373 – 2379. · Zbl 0949.34016
[11] M. A. Krasnosel\(^{\prime}\)skiĭ, Positive solutions of operator equations, Translated from the Russian by Richard E. Flaherty; edited by Leo F. Boron, P. Noordhoff Ltd. Groningen, 1964.
[12] Ma Ruyun, Zhang Jihui, and Fu Shengmao, The method of lower and upper solutions for fourth-order two-point boundary value problems, J. Math. Anal. Appl. 215 (1997), no. 2, 415 – 422. · Zbl 0892.34009 · doi:10.1006/jmaa.1997.5639
[13] Patricia J. Y. Wong and Ravi P. Agarwal, Eigenvalues of Lidstone boundary value problems, Appl. Math. Comput. 104 (1999), no. 1, 15 – 31. · Zbl 0933.65089 · doi:10.1016/S0096-3003(98)10045-0
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.